Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 

 

Transcendental numbers and diophantine approximations


Author: Serge Lang
Journal: Bull. Amer. Math. Soc. 77 (1971), 635-677
MSC (1970): Primary 10F35, 10F40; Secondary 10F45, 33A10, 33A35, 32A20, 14L10
MathSciNet review: 0289424
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. William W. Adams, Asymptotic Diophantine approximations to 𝑒, Proc. Nat. Acad. Sci. U.S.A. 55 (1966), 28–31. MR 0186626
  • 2. William W. Adams, Asymptotic diophantine approximations and Hurwitz numbers, Amer. J. Math. 89 (1967), 1083–1108. MR 0222030
  • 3. William W. Adams, Simultaneous asymptotic diophantine approximations to a basis of a real cubic number field, J. Number Theory 1 (1969), 179–194. MR 0240055
  • 4. William W. Adams, A lower bound in asymptotic diophantine approximations, Duke Math. J. 35 (1968), 21–35. MR 0222031
  • 5. William W. Adams, Simultaneous asymptotic diophantine approximations, Mathematika 14 (1967), 173–180. MR 0220678
  • 6. William W. Adams, Simultaneous asymptotic diophantine approximations to a basis of a real number field, Nagoya Math. J. 42 (1971), 79–87. MR 0285490
  • 7. William W. Adams, Transcendental numbers in the 𝑃-adic domain, Amer. J. Math. 88 (1966), 279–308. MR 0197399
  • 8. W. Adams and S. Lang, Some computations in diophantine approximations, J. Reine Angew. Math. 220 (1965), 163–173. MR 0182608
  • 9. L. Alaoglu and P. Erdös, On highly composite and similar numbers, Trans. Amer. Math. Soc. 56 (1944), 448–469. MR 0011087, 10.1090/S0002-9947-1944-0011087-2
  • 10. J. Ax, On Schannuel's conjecture, Ann. of Math. (2) 93 (1971), 252-268 (and another paper to appear).
  • 11. A. Baker, Linear forms in the logarithms of algebraic numbers. IV, Mathematika 15 (1968), 204–216. MR 0258756
  • 12. A. Baker, An estimate for the ℘-function at an algebraic point, Amer. J. Math. 92 (1970), 619–622. MR 0281694
  • 13. A. Baker, On the quasi-periods of the Weierstrass 𝜁-function, Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. II 1969 (1969), 145–157. MR 0274394
  • 14. A. Baker, Contributions to the theory of Diophantine equations. I. On the representation of integers by binary forms, Philos. Trans. Roy. Soc. London Ser. A 263 (1967/1968), 173–191. MR 0228424
  • 15. A. Baker, The Diophantine equation 𝑦²=𝑎𝑥³+𝑏𝑥²+𝑐𝑥+𝑑, J. London Math. Soc. 43 (1968), 1–9. MR 0231783
  • 16. A. Baker, Imaginary quadratic fields with class number 2, Ann. of Math. (2) 94 (1971), 139–152. MR 0299583
  • 17. A. Baker and J. Coates, Integer points on curves of genus 1, Proc. Cambridge Philos. Soc. 67 (1970), 595–602. MR 0256983
  • 18. A. Baker and H. Stark, On a fundamental inequality in number theory, Ann. of Math. (to appear).
  • 19. H. Behnke, Über die Verteilung von Irrationalitatenmod 1, Abh. Math. Sem. Univ. Hamburg 1 (1922), 252-267.
  • 20. H. Behnke, Zur Theorie der diophantischen Approximationen, Abh. Math. Sem. Univ. Hamburg 3 (1924), 261-318.
  • 21. Enrico Bombieri, Algebraic values of meromorphic maps, Invent. Math. 10 (1970), 267–287. MR 0306201
  • 22. Enrico Bombieri and Serge Lang, Analytic subgroups of group varieties, Invent. Math. 11 (1970), 1–14. MR 0296028
  • 23. Armand Brumer, On the units of algebraic number fields, Mathematika 14 (1967), 121–124. MR 0220694
  • 24. J. W. S. Cassels, An introduction to Diophantine approximation, Cambridge Tracts in Mathematics and Mathematical Physics, No. 45, Cambridge University Press, New York, 1957. MR 0087708
  • 25. J. Coates, An effective 𝑝-adic analogue of a theorem of Thue, Acta Arith. 15 (1968/1969), 279–305. MR 0242768
  • 26. J. Coates, Construction of rational functions on a curve, Proc. Cambridge Philos. Soc. 68 (1970), 105–123. MR 0258831
  • 27. J. Coates, An effective 𝑝-adic analogue of a theorem of Thue. II. The greatest prime factor of a binary form, Acta Arith. 16 (1969/1970), 399–412. MR 0263741
  • 28. J. Coates, The transcendence of linear forms in ω1, ω2, η1, η2, 2πi (to appear).
  • 29. A. Baker and J. Coates, Integer points on curves of genus 1, Proc. Cambridge Philos. Soc. 67 (1970), 595–602. MR 0256983
  • 30. R. M. Damerell, 𝐿-functions of elliptic curves with complex multiplication. I, Acta Arith. 17 (1970), 287–301. MR 0285540
  • 31. H. Davenport and K. F. Roth, Rational approximations to algebraic numbers, Mathematika 2 (1955), 160–167. MR 0077577
  • 32. H. Davenport and W. M. Schmidt, Dirichlet’s theorem on diophantine approximation. II, Acta Arith. 16 (1969/1970), 413–424. MR 0279040
  • 33. P. Erdős, Some results on diophantine approximation, Acta Arith. 5 (1959), 359–369 (1959). MR 0121352
  • 34. N. I. Fel′dman, The approximation of certain transcendental numbers. I. Approximation of logarithms of algebraic numbers, Izvestiya Akad. Nauk SSSR. Ser. Mat. 15 (1951), 53–74 (Russian). MR 0039768
  • 35. N. I. Fel′dman, Joint approximations of the periods of an elliptic function by algebraic numbers, Izv. Akad. Nauk SSSR Ser. Mat. 22 (1958), 563–576 (Russian). MR 0099456
  • 36. N. I. Fel′dman, Approximation by algebraic numbers to logarithms of algebraic numbers., Izv. Akad. Nauk SSSR. Ser. Mat. 24 (1960), 475–492 (Russian). MR 0114805
  • 37. N. I. Feldman, On the measure of transcendence of π, Izv. Akad. Nauk SSSR Ser. Mat. 24 (1960), 357-368; English transl., Amer. Math. Soc. Transl. (2) 58 (1966), 110-124. MR 22 #5632a.
  • 38. N. I. Fel′dman, Arithmetic properties of the solutions of a transcendental equation, Vestnik Moskov. Univ. Ser. I Mat. Meh. 1964 (1964), no. 1, 13–20 (Russian, with English summary). MR 0158869
  • 39. N. I. Fel′dman, Estimation of a linear form in the logarithms of algebraic numbers, Mat. Sb. (N.S.) 76 (118) (1968), 304–319 (Russian). MR 0228445
  • 40. N. I. Fel′dman, An improvement of the estimate of a linear form in the logarithms of algebraic numbers, Mat. Sb. (N.S.) 77 (119) (1968), 423–436 (Russian). MR 0232736
  • 41. N. I. Fel′dman, A certain inequality for a linear form in the logarithms of algebraic numbers, Mat. Zametki 5 (1969), 681–689 (Russian). MR 0249365
  • 42. A. O. Gel′fond and N. I. Fel′dman, On the measure of relative transcendentality of certain numbers, Izvestiya Akad. Nauk SSSR. Ser. Mat. 14 (1950), 493–500 (Russian). MR 0040349
  • 43. A. O. Gelfond, Sur les propriétés arithmétiques des fonctions entières, Tôhoku Math. J. 30 (1929), 280-285.
  • 44. A. O. Gel′fond, Transcendental and algebraic numbers, Translated from the first Russian edition by Leo F. Boron, Dover Publications, Inc., New York, 1960. MR 0111736
  • 45. C. Hermite, "Sur la fonction exponentielle," in Oeuvres, Vol. III, pp. 150-181.
  • 46. A. Ya. Khinchin, Continued fractions, The University of Chicago Press, Chicago, Ill.-London, 1964. MR 0161833
  • 47. J. F. Koksma, Über die Mahlersche Klasseneinteilung der transzendenten Zahlen und die Approximation komplexer Zahlen durch algebraische Zahlen, Monatsh. Math. Phys. 48 (1939), 176–189 (German). MR 0000845
  • 48. Serge Lang, Report on diophantine approximations, Bull. Soc. Math. France 93 (1965), 177–192. MR 0193064
  • 49. Serge Lang, Introduction to transcendental numbers, Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont., 1966. MR 0214547
  • 50. Serge Lang, Introduction to diophantine approximations, Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont., 1966. MR 0209227
  • 51. Serge Lang, Diophantine approximations on toruses, Amer. J. Math. 86 (1964), 521–533. MR 0164929
  • 52. Serge Lang, Diophantine geometry, Interscience Tracts in Pure and Applied Mathematics, No. 11, Interscience Publishers (a division of John Wiley & Sons), New York-London, 1962. MR 0142550
  • 53. Serge Lang, Algebraic number theory, Addison-Wesley Publishing Co., Inc., Reading, Mass.-London-Don Mills, Ont., 1970. MR 0282947
  • 54. Heinrich-Wolfgang Leopoldt, Zur Arithmetik in abelschen Zahlkörpern, J. Reine Angew. Math. 209 (1962), 54–71. MR 0139602
  • 55. W. J. LeVeque, On the frequency of small fractional parts in certain real sequences. II, Trans. Amer. Math. Soc. 94 (1960), 130–149. MR 0121350, 10.1090/S0002-9947-1960-0121350-1
  • 56. F. Lindemann, Über die Zahl π, Math. Ann. 20 (1882), 213-225.
  • 57. Kurt Mahler, Über transzendente 𝑃-adische Zahlen, Compositio Math. 2 (1935), 259–275 (German). MR 1556919
  • 58. K. Mahler, Zur Approximation der Exponentialfunktion und des Logarithmus, J. Reine Angew. Math. 66 (1932), 118-150.
  • 59. K. Mahler, On the approximation of logarithms of algebraic numbers, Philos. Trans. Roy. Soc. London. Ser. A. 245 (1953), 371–398. MR 0052471
  • 60. K. Mahler, On the approximation of π, Nederl. Akad. Wetensch. Proc. Ser. A. 56 = Indag. Math. 15 (1953), 30-42. MR 14, 957.
  • 61. Kurt Mahler, Ein Übertragungsprinzip für konvexe Körper, Časopis Pěst. Mat. Fys. 68 (1939), 93–102 (German). MR 0001242
  • 62. Kurt Mahler, On compound convex bodies. I, Proc. London Math. Soc. (3) 5 (1955), 358–379. MR 0074460
  • 63. K. Mahler, Applications of some formulae by Hermite to the approximation of exponentials and logarithms, Math. Ann. 168 (1967), 200–227. MR 0205929
  • 64. A. Néron, Quasi-fonctions et hauteurs sur les variétés abéliennes, Ann. of Math. (2) 82 (1965), 249–331 (French). MR 0179173
  • 65. A. Ostrowski, Bemerkungen zur Theorie der Diophantischen Approximationen, Abh. Math. Sem. Univ. Hamburg 1 (1921), 77-98.
  • 66. Oskar Perron, Die Lehre von den Kettenbrüchen, Chelsea Publishing Co., New York, N. Y., 1950 (German). 2d ed. MR 0037384
  • 67. J. Popken, Sur la nature arithmétique du nombre e, C. R. Acad. Sci. Paris 186 (1928), 1505-1507.
  • 68. J. Popken, Zur Transzendenz von 𝑒, Math. Z. 29 (1929), no. 1, 525–541 (German). MR 1545025, 10.1007/BF01180551
  • 69. J. Popken, Zur Transzendenz von π, Math. Z. 29 (1929), 542-448.
  • 70. K. Ramachandra, Some applications of Kronecker’s limit formulas, Ann. of Math. (2) 80 (1964), 104–148. MR 0164950
  • 71. D. Ridout, Rational approximations to algebraic numbers, Mathematika 4 (1957), 125–131. MR 0093508
  • 72. K. F. Roth, Rational approximations to algebraic numbers, Mathematika 2 (1955), 1–20; corrigendum, 168. MR 0072182
  • 73. Wolfgang Schmidt, A metrical theorem in diophantine approximation, Canad. J. Math. 12 (1960), 619–631. MR 0118711
  • 74. Wolfgang M. Schmidt, Metrical theorems on fractional parts of sequences, Trans. Amer. Math. Soc. 110 (1964), 493–518. MR 0159802, 10.1090/S0002-9947-1964-0159802-4
  • 75. Wolfgang M. Schmidt, Simultaneous approximation to a basis of a real number-field, Amer. J. Math. 88 (1966), 517–527. MR 0202669
  • 76. Wolfgang M. Schmidt, Simultaneous approximation to algebraic numbers by rationals, Acta Math. 125 (1970), 189–201. MR 0268129
  • 77. W. Schmidt, Lectures on Diophantine approximation, University of Colorado, Boulder, Colo., 1970.
  • 78. Theodor Schneider, Zur Theorie der Abelschen Funktionen und Integrale, J. Reine Angew. Math. 183 (1941), 110–128 (German). MR 0006170
  • 79. Theodor Schneider, Ein Satz über ganzwertige Funktionen als Prinzip für Transzendenzbeweise, Math. Ann. 121 (1949), 131–140 (German). MR 0031498
  • 80. Theodor Schneider, Einführung in die transzendenten Zahlen, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1957 (German). MR 0086842
  • 81. T. Schneider, Über die Approximation algebraischer Zahlen, J. Reine Angew. Math 175 (1936), 182-192.
  • 82. Jean-Pierre Serre, Abelian 𝑙-adic representations and elliptic curves, McGill University lecture notes written with the collaboration of Willem Kuyk and John Labute, W. A. Benjamin, Inc., New York-Amsterdam, 1968. MR 0263823
  • 83. J.-P. Serre, "Dependence d'exponentielle p-adiques, " in Séminaire Delange-Pisot-Poitou, 1965/66, Exposé 15, Secrétariat mathématique, Paris, 1967. MR 35 #6507.
  • 84. A. Borel, S. Chowla, C. S. Herz, K. Iwasawa, and J.-P. Serre, Seminar on complex multiplication, Seminar held at the Institute for Advanced Study, Princeton, N.J., 1957-58. Lecture Notes in Mathematics, No. 21, Springer-Verlag, Berlin-New York, 1966. MR 0201394
  • 85. A. B. Šidlovskiĭ, A criterion for algebraic independence of the values of a class of entire functions, Izv. Akad. Nauk SSSR. Ser. Mat. 23 (1959), 35–66 (Russian). MR 0102503
  • 86. C. L. Siegel, Über einige Anwendungen diophantischer Approximationen, Abh. Preuss. Akad. Wiss. 1929, 1-41.
  • 87. Carl Ludwig Siegel, Transcendental Numbers, Annals of Mathematics Studies, no. 16, Princeton University Press, Princeton, N. J., 1949. MR 0032684
  • 88. Carl Ludwig Siegel, Bestimmung der elliptischen Modulfunktion durch eine Transformationsgleichung, Abh. Math. Sem. Univ. Hamburg 27 (1964), 32–38 (German). MR 0165102
  • 89. V. G. Sprindžuk, Irrationality of the values of certa1n transcendental functions, Izv. Akad. Nauk SSSR Ser. Mat. 32 (1968), 93–107 (Russian). MR 0222035
  • 90. H. M. Stark, A historical note on complex quadratic fields with class-number one., Proc. Amer. Math. Soc. 21 (1969), 254–255. MR 0237461, 10.1090/S0002-9939-1969-0237461-X
  • 91. H. M. Stark, A transcendence theorem for class-number problems, Ann. of Math. (2) 94 (1971), 153–173. MR 0297715
  • 92. Michel Waldschmidt, Indépendance algébrique des valeurs de la fonction exponentielle, Séminaire Delange-Pisot-Poitou (12e année: 1970/71), Théorie des nombres, Exp. No. 6, Secrétariat Mathématique, Paris, 1972, pp. 8 (French). MR 0399006
  • 93. Eduard A. Wirsing, On approximations of algebraic numbers by algebraic numbers of bounded degree, 1969 Number Theory Institute (Proc. Sympos. Pure Math., Vol. XX, State Univ. New York, Stony Brook, N.Y., 1969) Amer. Math. Soc., Providence, R.I., 1971, pp. 213–247. MR 0319929
  • 94. Eduard Wirsing, Approximation mit algebraischen Zahlen beschränkten Grades, J. Reine Angew. Math. 206 (1961), 67–77 (German). MR 0142510
  • 95. R. F. Churchhouse and S. T. E. Muir, Continued fractions, algebraic numbers and modular invariants, J. Inst. Math. Appl. 5 (1969), 318–328. MR 0255493
  • 96. Serge Lang and Hale Trotter, Continued fractions for some algebraic numbers, J. Reine Angew. Math. 255 (1972), 112–134; addendum, ibid. 267 (1974), 219–220; MR 50 #2086. MR 0306131
  • 97. H. M. Stark, An explanation of some exotic continued fractions found by Brillhart, Computers in number theory (Proc. Sci. Res. Council Atlas Sympos. No. 2, Oxford, 1969) Academic Press, London, 1971, pp. 21–35. MR 0337801

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1970): 10F35, 10F40, 10F45, 33A10, 33A35, 32A20, 14L10

Retrieve articles in all journals with MSC (1970): 10F35, 10F40, 10F45, 33A10, 33A35, 32A20, 14L10


Additional Information

DOI: https://doi.org/10.1090/S0002-9904-1971-12761-1